×

zbMATH — the first resource for mathematics

Prym varieties: Theory and applications. (English. Russian original) Zbl 0572.14025
Math. USSR, Izv. 23, 93-147 (1984); translation from Izv. Akad. Nauk SSSR, Ser. Mat. 47, No. 4, 785-855 (1983).
After the seminal work of Farkas and Rauch, the modern theory of Prym varieties has been developed notably by Mumford and Beauville. The present paper is at once a very readable and instructive introduction to this theory, and an exposition of the author’s main result:
The generalized Prym variety introduced by A. Beauville [Invent. Math. 41, 149-196 (1977; Zbl 0333.14013)] is isomorphic, as principally polarized abelian variety, to a sum of Jacobians of nonsingular curves if and only if the quotient curve is of one of the following types: hyperelliptic, trigonal, quasi-trigonal, plane quintic (and the Beauville pair is odd.) - As an application new components are found in the Andreotti-Mayer variety of principally polarized abelian varieties of dimension g whose theta-divisors have singular loci of dimension \(\geq g- 4\), and a rationality criterion for conic bundles over a minimal rational surface is obtained in terms of the intermediate Jacobian.
Reviewer: H.H.Martens

MSC:
14K30 Picard schemes, higher Jacobians
14H40 Jacobians, Prym varieties
14K25 Theta functions and abelian varieties
14M20 Rational and unirational varieties
14H10 Families, moduli of curves (algebraic)
PDF BibTeX XML Cite
Full Text: DOI